Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

June 11, 2004Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 2004, 6:27 PM CDT for Benson County, North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 6:27 PM CDT (23:27 UTC)
Expired
Jun 11, 2004, 7:15 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:30 PM CDTHAIL 0.75Fillmore, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897117136156175194214233253272Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 112327
SVRFGF
NDC005-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
627 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 715 PM CDT.

* AT 618 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF FILLMORE...OR ABOUT 42 MILES
  WEST OF DEVILS LAKE...MOVING TO THE NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FILLMORE AT 630 PM...
  YORK AT 700 PM AND
  KNOX AT 705 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4808 9995 4806 9967 4837 9953 4835 9992

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:00 AM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 11:00 AM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT FRI JUN 11 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN NW ND...WITH
ANOTHER LOW ALONG NE/IA BORDER AND TROF EXTENDING IN BETWEEN. WHEN
COMPARING MODELS...ETA IS HANDLING CURRENT PRECIPITATION AREAS
BEST...SO UTILIZED FOR FORECAST UPDATE. NUMEROUS ADDITIONAL
BOUNDARIES EXIST FROM PRIOR CONVECTION...WITH THE ONLY REMAINING
RETURNS ON KMVX ARE SHOWERS OVER PARTS OF EXTREME NE ND AND NW MN.
WITH THE MAJORITY OF THE AREA UNDER MVFR DECKS...IT WILL BE
DIFFICULT TO GET THE HEATING NEEDED TO INITIATE CONVECTION WHEN
MAXIMUM INSTABILITIES ARE INDICATED ON THE MODEL SOUNDINGS.
HOWEVER...SOME SUN IS WORKING THROUGH W AND S PARTS OF AREA...SO
COULD STILL SEE CONVECTION DEVELOP THIS AFTERNOON. THEREFORE...WILL
CUT BACK ON CURRENT POPS IN FORECAST...BUT NOT REMOVE THEM FOR THIS
AFTERNOON...KEEPING THE MENTION OF SEVERE AND LINGER IT INTO THE
EVENING. OTHERWISE...ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jun 11, 7:13 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 AM CDT FRI JUN 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111445-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
713 AM CDT FRI JUN 11 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...
...SEVERE THUNDERSTORMS MAY OCCUR AGAIN TOMORROW AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE WEATHER IS FORECAST FOR EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA MINNESOTA. THE
SEVERE WEATHER IS EXPECTED TO START AFTER 3 PM AND SHOULD DIMINISH
AFTER MIDNIGHT. ONE CAN EXPECT MAINLY LARGE HAIL.

AN UNSTABLE ATMOSPHERE IS ANTICIPATED BY LATE AFTERNOON WITH
DEWPOINTS RISING TO THE MIDDLE 60S. LOW PRESSURE WILL MOVE INTO
NORTHWEST NORTH DAKOTA WITH A WIND SHIFT LINE MOVING INTO EASTERN
NORTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THESE STORM WILL ALSO BE LIKELY TO PRODUCE SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HOPPES

In the hours before

Local storm report, Jun 11, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
611 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 W ESMOND              48.03N 99.81W
06/11/2004  1.00 INCH        BENSON             ND   PUBLIC

&&

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:51 PM CDTSevere Thunderstorm WarningFGFBenson39 min
Jun 11, 6:23 PM CDTSevere Thunderstorm WarningFGFBarnes52 min
Jun 11, 6:40 PM CDTSevere Thunderstorm WarningFGFEddy50 min
Jun 11, 6:51 PM CDTTornado WarningFGFBarnes24 min
Jun 11, 6:59 PM CDTTornado WarningFGFGriggs31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.